Notes: August, 2003. 29 y.o. female. A classic example of “red skin syndrome” due to prolonged use (since childhood) and subsequent dependence on topical steroids. In this case, triamcinolone. Note the red, inflamed, roughened skin with chronic atrophic changes. The steroids were ceased and wheatgrass extract was applied three times daily. (Now, 15 years later and considerably more experience, I only recommend applying the extract no more than three times weekly.) Generally speaking, “Less is best” with wheatgrass.
November, 2003 – 3 months after ceasing topical steroids. Apart from some residual dryness, skin is now visually “acceptable” to the patient. By January, 2004, skin was almost normal. Patient using wheatgrass extract spray twice daily only.
An excerpt from my regular newsletter at the time, “Wheatgrass at Work” reads:-
This particular young woman had suffered from severe, generalised atopic eczema since childhood. Her skin has caused her great distress and social isolation over the years. When she first attended my clinic in August last year, she lacked self-confidence and was quite understandably angry at a condition that had turned her into a social pariah with never a partner. It is very gratifying to report that, thanks to wheatgrass extract, she is now happily enjoying her first relationship. I wonder how many of my colleagues who are unwilling or unable to remove their pharmaceutical straitjacket and explore other treatment modalities, enjoy the privileged world of safe, hands-on healing that I do using wheatgrass. Physical healing that is often substantially aided by the social, psychological and emotional benefits patients experience.
From the patient, February, 2009
Kindly allow me to give you some history as far as my steroid addiction is concerned. (Am 26 years old now). When I turned 14 years of age (12 years ago), I started getting rashes on the face, the rashes were itchy. I went to see a doctor who prescribed to me a topical steroid called Elivate. The doctor never advised me on the dangers of steroid and neither did he explain to me what was causing the rashes. I realized that when I stopped using the Elivate cream the rashes re-appeared and they were more and more itchy and this forced me to continued using the Elivate cream. I used it for 8 years. I was therefore told by a friend that Elivate would damage my skin, that’s when I started the long journey of reducing the steroid. I went to see a doctor who prescribed to me preparations (Salicylic acid, mixed with Betamethasone and Aqueous cream) I used that for two years together with prednisone tablets. Eventually I stopped using the preparation and only took at least one tablet of prednisone every day. This seemed to work for my skin. Last year, I went to see the doctor and he prescribed a preparation of Mometasone (1/5) and Emulsifying oint (4/5). At this point he advised me to gradually stop the preparation and use a moisturizer (BlueCap). Stopping the preparation became a problem.
Recently (4 weeks ago) after I discontinued steroids for 1 week and was getting flares, I tried to use home remedy (Applying oatmeal porridge) and I noticed that my skin was very loose especially on the upper and lower lip of my eye lids and when I smiled I looked like a 50 year old grand mother. (I look old doctor) right now am about to get married but my boyfriend doesn’t understand what is happening to me, he accuses me of hiding my true identity – he tells me that I have become so ugly. I don’t want to continue with the steroids and that is why am looking for natural ways of rejuvenating my skin.
Due to pressure, I went to see another doctor who put me on tetracycline 500mg for 2 weeks and Tacrolimus ointment 0.1% w/w. This seems to work a little bit but my facial skin color has changed – its now very black (grayish). The skin color on my neck is different from the skin color on my face though the face is now smoother and less itchy, it looks ugly as my boyfriend puts it and the wrinkles are still visible.
My complexion is chocolate brown and I have very good skin on the body, it’s only the face that is problematic. Sometimes I contemplate going for surgery to remove the skin on my thighs and put it on the face. I wish I knew, I could not have used the Elivate Cream. Am suffering a lot.
I come from Africa (Nairobi, Kenya) Am willing to do anything to get my skin back again and I hope wheatgrass is the final solution or else I die…..
If this works for me, I will educate many people here in Kenya because I know of many friends and family members who are stuck in the steroids trap, they use very potent steroids like (Medivane, Betnovate).
The challenge of course is to eliminate the steroids. This can be quite difficult and take time, but on many occasions it has worked for my
patients. What I do is use the wheatgrass Skin Recovery Spray for flares.
To begin with, continue using the steroids as usual for one week, but at the same time, apply the spray to your face twice daily and start
taking the Supershots at double dosage i.e. 10mls (2 caps) for the first week. It is important to keep the Supershots in your mouth for a
couple of minutes at least before swallowing.
The following week, try not to use the steroid for ONE DAY, but continue using the spray and Supershots, but now only 5mls daily. The
next week, reduce the steroid to 5 days a week and have say Tuesday and Saturday without them. Then gradually decrease the steroid cream each following week so that in 7 weeks you may not have to use the steroid at all. If you have a flare, increase the steroid for an extra day, or until your skin has settled, then start the programme again. It is very important not to stop the steroids suddenly.
This regimen may take you 3 to 6 months, or even longer but it may also be a lot less. Every one responds differently, but if you persevere, I think you will eventually be able to stop the steroid cream altogether. Then, in about 6 to 12 months, you may find your skin starts to regenerate and recover completely. Try to persevere, and please let me know how things go.
(The patient used both the Skin Recovery Spray and Supershots as advised)
From the patient, 7 September, 2009
Hi Dr Chris, I would like to thank you for the wheat grass remedy. It worked for me and now I have stopped using steroids on my face completely. My skin is now back to normal. I thought it will be important to give you feedback. Thanks again.
R. O. Kenya